5 doctors weighed in:

What could it mean if you get hives when you get your menstral period?

5 doctors weighed in
Dr. Paul Carter
Internal Medicine - Allergy & Immunology
2 doctors agree

In brief: May not be allergy!

Hives that worsen with your mestrual cycle are probably not allergy related.
Chronic hives are most commonly a form of autoimmunity. Hives are caused by mast cells releasing histamine. There are multiple triggers for mast cells to do this, most famously an allergic reaction. Other triggers could be heat, cold, viral infection, autoimmune antibodies, narcotics, etc. Hormones may play a role.

In brief: May not be allergy!

Hives that worsen with your mestrual cycle are probably not allergy related.
Chronic hives are most commonly a form of autoimmunity. Hives are caused by mast cells releasing histamine. There are multiple triggers for mast cells to do this, most famously an allergic reaction. Other triggers could be heat, cold, viral infection, autoimmune antibodies, narcotics, etc. Hormones may play a role.
Dr. Paul Carter
Dr. Paul Carter
Thank
Dr. Edward Neilsen
Family Medicine
2 doctors agree

In brief: Urticaria

Urticaria, or hives, can occur during times of stress - both physical and emotional.
Menstruation can cause both. Hives, as with most allergic reactions, are additive, meaning that little thing you may be allergic to (food coloring, pollen, etc) may add up to a flare-up, and worsen with stress. Controlling some of these with antihistamines (claritin, benadryl, (diphenhydramine) etc) may help.

In brief: Urticaria

Urticaria, or hives, can occur during times of stress - both physical and emotional.
Menstruation can cause both. Hives, as with most allergic reactions, are additive, meaning that little thing you may be allergic to (food coloring, pollen, etc) may add up to a flare-up, and worsen with stress. Controlling some of these with antihistamines (claritin, benadryl, (diphenhydramine) etc) may help.
Dr. Edward Neilsen
Dr. Edward Neilsen
Thank
Dr. Michio Abe
Internal Medicine
1 doctor agrees

In brief: Hormone related

It's probably hormone related.
It can happen after you stop taking birth control pills. This would mean you have been sensitized to female hormones, estrogen and/ or progesterone. In other words, you have developed allergy to your own hormones. skin problems can worsen during the premenstrual period, including acne, herpes simplex, and autoimmune conditions.

In brief: Hormone related

It's probably hormone related.
It can happen after you stop taking birth control pills. This would mean you have been sensitized to female hormones, estrogen and/ or progesterone. In other words, you have developed allergy to your own hormones. skin problems can worsen during the premenstrual period, including acne, herpes simplex, and autoimmune conditions.
Dr. Michio Abe
Dr. Michio Abe
Thank
Get help from a real doctor now
Dr. Dennis Higginbotham
Board Certified, Obstetrics & Gynecology
27 years in practice
49M people helped
Continue
111,000 doctors available
Read more answers from doctors